Hail, Osborne
- When
- April 15, 6:05 PM CST
- Where
- Osborne County, 7 mi NNE of Natoma
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 39.274, -98.970
Upper level shortwave energy associated with low pressure over central Canada pushed east into the Central and Northern Plains on this Saturday afternoon. Accompanying this system was a surface cold front, which trekked southeast across the region during the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Upper level shortwave energy associated with low pressure over central Canada pushed east into the Central and Northern Plains on this Saturday afternoon. Accompanying this system was a surface cold front, which trekked southeast across the region during the day. By early evening, surface low pressure was located over the Oklahoma and Texas panhandle region, with the cold front extending northeast through central Kansas and into far southeastern Nebraska.| |Shortly after 6 PM CDT, thunderstorms started to develop along the surface cold front. The main line of activity formed just outside the southeast corner of the NWS Hastings coverage area. One storm did develop just north of the main cold front, over far eastern portions of Rooks County. This storm pushed east, then southeast through central and southern portions of Osborne County, dropping hail up to the size of golf balls over areas northeast and east of Natoma before pushing out of the coverage area by 8:30 PM CDT. While the best environment for thunderstorms was along and south of the front, this storm still had MLCAPE values near 2000 j/kg to tap into, with deep layer shear values near 40 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 15, 5:40 PM CST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 640 PM CDT Sat Apr 15 2017 .SHORT TERM...(This evening through Sunday) Issued at 319 PM CDT Sat Apr 15 2017 The cold frontal boundary was advancing southeast across our cwa this afternoon, and was located from KOLU to KHLC at 20Z. Convergence along the frontal boundary will bring the potential for scattered thunderstorms primarily across our far southeast zones into the evening, however short term models suggest the potential for elevated convection behind the boundary during the evening across portions of south central Nebraska also. Strong to severe storm may occur with decent instability progged through the evening. Conditions dry out pretty quickly tonight as dry air advects in behind the front and surface dewpoints drop to the 40s and 30s. High pressure settles in overnight and temperatures will be noticeably cooler with lows ranging from the upper 30s to mid/upper 40s northwest to southeast. Readings look to be above thresholds for frost which is a warmer trend than models indicated a couple of days ago. Easter Sunday is looking dry and mild for most areas. Still monitoring the rain potential for north central Kansas with progression of shortwave trough, but expect there will be a sharp gradient for areas of rain vs no rain given the drier air to the north. Have maintained small chances for rain showers in our south. .LONG TERM...(Sunday night through Saturday) Issued at 319 PM CDT Sat Apr 15 2017 The forecast dries out Sunday night and through the day Monday. Increasing southerly low level flow draws moisture north Monday, with chances for storms returning Monday night in a warm air advection regime ahead of an approaching shortwave trough with lift enhanced by a strengthening low level jet and we could see a strong elevated storm. Precipitation chances linger into the day Tuesday until a cold frontal passage scours moisture to the east. In a progressive pattern, a system moving out of the north central Rockies will bring additional precipitation chances late Tuesday night and Wednesday. Thursday is still looking dry, then models diverge on timing/track of an upper low across the southern plains into Kansas. If the slower, ECMWF solution verifies we could see a decent swath of rain across Kansas into southern Nebraska Friday into Saturday morning. It's hard to pinpoint this far out especially with the more progressive GFS, so did not deviate from ensembles with intermittent precipitation chances. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday evening) Issued at 626 PM CDT Sat Apr 15 2017 VFR conditions are expected through the period with only passing mid/high level clouds anticipated at either terminal. Expect northerly winds this evening to gradually shift and become more easterly during the day tomorrow as an area of surface high pressure slides into the Missouri river valley. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Fay LONG TERM...Fay AVIATION...Rossi
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 333 PM CDT Sat Apr 15 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 161200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 333 PM CDT Sat Apr 15 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Evening and Tonight. A strong to severe thunderstorm is possible this evening for locations along and south of a line from Osceola to Alma, Nebraska. The storms will be capable of producing hail to the size of quarters and wind gusts around 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rain and thunderstorms are likely across most of the area Monday evening into Tuesday morning. Tuesday afternoon should be dry, but there is another chance for thunderstorms Tuesday night through Wednesday night. After a dry day on Thursday, chances for thunderstorms return Thursday night and continue through Saturday, especially across north central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for a few hours this evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
652 PM CDT SAT APR 15 2017
KSZ017-018-160015-
Rooks KS-Osborne KS-
652 PM CDT SAT APR 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROOKS AND WEST
CENTRAL OSBORNE COUNTIES UNTIL 715 PM CDT...
At 652 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Woodston, or 25 miles north of Emmeram, moving east at
20 mph.
Nickel size hail will be possible with this storm.
This storm will remain over mainly rural areas of east central Rooks
and west central Osborne Counties.
LAT...LON 3934 9918 3939 9904 3946 9892 3928 9884
3925 9915
TIME...MOT...LOC 2352Z 251DEG 16KT 3932 9907
RossiThe Grand Island radar (KUEX), 125 km away, was scanning. The volume nearest the first event began at 00:06 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690087, 689574.